Introduction: Epinephrine is commonly used in combination with local anesthetic (lidocaine/epinephrine) due to its beneficial vasoconstrictive properties. Typically, pallor is appreciated after injection as a sign of effect; however, we observed that some cutaneous malignancies paradoxically revealed increased redness and vascularity after injection of lidocaine/epinephrine. In this study, we investigate this phenomenon among a series of biopsied lesions to identify characteristics of lesions associated with increased redness and/or vascularity.
Objectives: To determine characteristics of lesions which become redder or more vascular after injection with lidocaine/epinephrine prior to biopsy.
Methods: This cross-sectional study consisted of a convenience sample of lesions scheduled for biopsy. Lesions were photographed prior to and 7 minutes after injection of lidocaine/epinephrine as a part of standard care. Two readers blinded to study objectives and histopathological diagnosis assessed lesions for changes in redness and vascular features.
Results: Fifty-four lesions from 47 patients—61.7% male, mean age 64.8 years, age-range 24-91 were included. Thirty-six lesions were biopsy confirmed malignant, with 5 in-situ and 31 invasive malignancies; the remaining 18 lesions were benign. In comparison to non-malignant lesions, malignant lesions were associated with an increase in clinically appreciable vascular features after injection of lidocaine/epinephrine, X2 (1) = 21.600, p<0.001. Further stratification into benign, in-situ, and invasive lesions strengthened the association, X2 (1) = 23.272, p<0.001.
Conclusions: Combination lidocaine/epinephrine has been shown to paradoxically increase the visibility of vessels seen in cutaneous malignancies. This is consistent with prior literature suggesting aberrant adrenergic signaling in neoangiogenic vessels.